Texas, 2006

Flash Flooding in Texas, July 15, 2006

July 15, 2006 · NWS EPZ · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 4:28 AM MST, 7 hours 12 minutes earlier.

Area forecast discussion, Jul 15, 4:28 AM MST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
528 AM MDT SAT JUL 15 2006

.SYNOPSIS...
MOISTURE WAS BEGINNING TO RETURN TO THE REGION TODAY. THAT WILL
HELP INCREASE OUR RAIN CHANCES AND DECREES OUR AFTERNOON HIGH
TEMPERATURES. THE MOISTURE WILL REMAIN FOR MUCH OF THE WEEK SO WE
WILL CONTINUE TO SEE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY
WITH TEMPERATURES RUNNING NEAR NORMAL THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...
A COUPLE OF WEEKS AGO WE WERE IN A PATTERN WHERE UPPER LEVEL HIGH
PRESSURE TO OUR SOUTHEAST COMBINED WITH AN UPPER LOW TO OUR
SOUTHWEST TO GIVE US A PRETTY DECENT MOISTURE FLOW. WELL TODAYS
PATTERN IS THE SAME...BUT ONLY THE CIRCULATION IS REVERSED. UPPER
LEVEL HIGH PRESSURE JUST TO OUR NORTHWEST WILL COMBINE WITH AN
UPPER LOW/TROF TO OUR SOUTHEAST TO HELP BRING A FAIR AMOUNT OF
MOISTURE IN TO THE REGION. THE UPPER LOW/INVERTED TROF/EASTERLY
WAVE WILL CONTINUE TO TRACK ACROSS THE CENTRAL AND WESTERN TEXAS.
THE MODELS CURRENTLY DONT HAVE A GOOD FEEL FOR THIS
SYSTEM...BUT I EXPECT IT WILL PASS JUST TO OUR SOUTH LATER THIS
EVENING. USUALLY WITH AN EASTERLY WAVE YOU WILL GET A DECREASE IN
ACTIVITY ON THE WEST SIDE OF THE SYSTEM AND THEN INCREASED
ACTIVITY ON THE EAST SIDE...OPPOSITE OF WHAT YOU NORMALLY
THINK...BUT THAT IS WHY IT IS SOMETIMES REFERRED TO AS AN INVERTED
TROF. ANYWAY I HAVE DECREASED THE POPS FOR TODAY AND INCREASED
THEM FOR THIS EVENING. WE WILL STILL SEE A THREAT OF SEVERE
WEATHER WITH SOME THUNDERSTORMS TODAY AND THIS EVENING. THE MAIN
THREAT WILL BE STRONG GUSTY WINDS.

THE EASTERLY WAVE WILL FLOW ON BY ON TUESDAY...BUT A FAIR AMOUNT
OF MOISTURE WILL REMAIN ACROSS THE AREA. SO WE WILL CONTINUE TO
SEE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE END OF THE WEEK.

TEMPERATURES FOR THE LAST SEVERAL DAYS HAVE BEEN ABOVE
NORMAL...BUT WITH THE UPPER HIGH SHIFTING TO THE NORTH AND
INCREASED MOISTURE MOVING INTO THE REGION WE WILL SEE OUR
TEMPERATURES SCALE BACK TO SEASONAL NORMALS. THE UPPER HIGH WILL
CONTINUE TO WOBBLE AROUND...BUT IT SHOULD CONTINUE TO REMAIN TO
OUR NORTH SO WE WILL CONTINUE TO SEE NEAR NORMAL TEMPERATURE INTO
THE COMING WEEKEND.

&&

.AVIATION...15/12Z-16/12Z
ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES IN THUNDERSTORMS
THROUGH SATURDAY...MAINLY FROM THE MID AFTERNOON THROUGH LATE
EVENING HOURS ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES IN
THUNDERSTORMS...MAINLY FROM THE MID AFTERNOON THROUGH LATE EVENING
HOURS IN AND AROUND AREA THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  73  96  72  97 /  20  30  20  20  10
SIERRA BLANCA TX        95  66  93  64  94 /  20  30  20  20  10
LAS CRUCES              96  71  95  69  96 /  20  30  20  20  10
ALAMOGORDO              95  68  94  66  96 /  20  30  10  10  10
CLOUDCROFT              72  51  71  50  73 /  20  30  20  20  20
TRUTH OR CONSEQUENCES   95  68  94  66  95 /  20  20  10  10  10
SILVER CITY             91  64  90  64  92 /  20  20  20  20  30
DEMING                  96  69  97  67  98 /  20  30  20  20  20
LORDSBURG               98  69  96  68  97 /  20  20  20  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

15
Hazardous weather outlook, Jul 15, 9:00 AM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1000 AM MDT SAT JUL 15 2006

NMZ022>025-030>032-TXZ055-056-160000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1000 AM MDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. HAZARD POTENTIALS WIND GUSTS TO 60 MPH...LOCALLY HEAVY
RAINS WITH FLOODING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED TO
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...MAINLY
FROM MID AFTERNOON THROUGH LATE EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED UPON TO PROVIDE LOCAL WEATHER CONDITIONS.

ROGASH

In the hours before

Special weather statement, Jul 15, 11:00 AM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1200 PM MDT SAT JUL 15 2006

NMZ024-032-TXZ055-151900-
SOUTHERN DESERT NM-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
1200 PM MDT SAT JUL 15 2006

...STRONG THUNDERSTORMS MOVING INTO THE EL PASO TEXAS VICINITY...

AT NOON A FEW STRONG THUNDERSTORMS WERE MOVING SLOWLY TO THE WEST
ACROSS EL PASO TEXAS. THE STORMS WILL MOVE ACROSS EL PASO AND INTO
SOUTHERN DONA ANA COUNTY NEW MEXICO NEAR SANTA TERESA...SUNLAND PARK
AND CANUTILLO.

THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS WITH STREET
FLOODING...SMALL HAIL...CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO
50 MPH. HAZARDOUS TRAVEL CONDITIONS MAY OCCUR ACROSS INTERSTATE 10.
PERSONS SHOULD SEEK SHELTER WHEN STORMS APPROACH.

ROGASH

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 15, 11:40 AM MST to 12:30 PM MST
Where
El Paso County, El Paso
Reported by
TRAINED SPOTTER
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Major street flooding occurred in central and northeast El Paso, and spread into west El Paso near UTEP.

Flash Flood, El Paso

When
July 15, 2:55 PM MST to 3:30 PM MST
Where
El Paso County, El Paso
Reported by
TRAINED SPOTTER
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The second in a wave of westward moving thunderstorms moved across El Paso, dropping heavy rain which resulted in a mudslide with debris blocking traffic on Mesa Street in west El Paso.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526626, 5526627.